Washington, 2022

Hail and Damaging Wind in Washington, August 24, 2022

August 24, 2022 · NWS OTX · 2 events in 2 counties and zones

A closed Low over the region shifted over North Idaho and increased instability over the area. The instability mixed with afternoon convection to develop isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A closed Low over the region shifted over North Idaho and increased instability over the area. The instability mixed with afternoon convection to develop isolated thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 24, 3:07 PM PST, 13 minutes earlier.

Area forecast discussion, Aug 24, 3:07 PM PST, 13 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
407 PM PDT Wed Aug 24 2022

.SYNOPSIS...
Scattered showers and thunderstorms will impact the Inland
Northwest through Thursday evening. While some areas may not see
a drop of rain, other areas may see strong storms with heavy
downpours, hail, gusty winds and lightning. Drier and locally
breezy weather arrives Friday through the weekend. Temperatures
won't be as hot as they have been the last couple of weeks. Highs
will mainly be in the upper 80s to mid 90s.

&&

.DISCUSSION...
Through tonight: An upper level low wobbles across the Inland NW
overnight, meanwhile a surface trough spans from central WA into
central OR. Easterly low level flow persists across much of the
region with a plume of high pwats of near 1” remain over the
region. Instability remains high most skinny capes of 1-1.5K J/kg
and sets the stage to fuel convection overnight.

Thunderstorms: Storm motion will remain slow with any storms and the
high moisture content will lead to the potential for heavy rain
and flash flooding. Storm will bubble up this afternoon, especially
over the higher terrain yet any area may be susceptible for convection
given the placement of the upper level circulation. SPC continues
to highlight the risk of strong to severe thunderstorms across
extreme eastern WA into north Idaho with hail and gusty winds,
while WPC points to the threat of heavy rains in this area. Peak
time for thunderstorms looks to be between 4pm to 9pm, and gradually
decreasing through the night. The Flood Watch remains in effect
through the evening.

Thursday and Thursday night: The upper level low slowly creeps from
north Idaho into northwest Montana, and shifts the threat of
thunderstorms and and convection slightly to the east. Will keep
the threat of afternoon and evening thunderstorms across the
higher terrain, including the Cascades, northern mountain and much
of the Idaho Panhandle. The surface trough weakens and westerly
winds spread east of the Cascades by the afternoon hours,
especially in the lee of the Cascades and the Columbia Basin.
Daytime temperatures will be similar across central WA to a couple
of degrees cooler over north Idaho.

Friday and Friday night: The upper level trough finally slips east
and away from the region and showers decrease in coverage across
the Idaho Panhandle. This weather pattern leaves a transitory flat
ridge over the region, as a secondary disturbance nears the coast.
A weak surface cold front tracks across the region by afternoon as
drier air moves arrives and westerly winds increase late in the
afternoon and evening hours. Anticipate local wind gusts of 20-25
mph in the lee of the Cascades in the Columbia Basin. Little
change is expected in daytime temperatures, keeping them above
normal across the region. /rfox.

Saturday and Sunday: Temperatures will cool about 10 degrees
Saturday as the low off the coast digs into Oregon and perhaps
further south into CA/NV. There are some discrepancies in the
ensembles of how far south to dig the trough. Either way, we will
see temperatures near average for late August which is highs in
the upper 70s to mid 80s and lows in the upper 40s to 50s through
the weekend. Winds will remain breezy on Saturday, especially
through the morning and early afternoon, before they decrease
later in the day as the trough moves further from the region.

Monday through Wednesday: The ridge pumps back up across the
region. Temperatures will warm back up above average starting
Monday and continuing through at least Wednesday; about 8 to 15
degrees above average to be more specific. That equates to highs
in the mid 80s to near 100 and lows in the 50s to around 70. Skies
will remain mostly clear and winds will generally be under 10
mph. /Nisbet

&&

.AVIATION...
00Z TAFs: Convection blooming over north-central WA leading
scattered lightning, heavy downpours and hail especially in the
Omak and Nesplem area. Local MVFR conditions are possible under
the heavy cores along with gusts to 35 mph. More convection is
tracking across the central ID Panhandle. These cells are slow
moving and could impact most TAF sites this evening. Gusty east to
northeast winds should decrease overnight. Thunderstorm chances
decrease overnight, while rogue showers may linger. Mid to high
level clouds continue into Thursday. Another round of convection
is possible after 21z Thursday especially across northeast WA into
the northern ID Panhandle. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        64  87  62  89  58  79 /  30  10  10  10  10  10
Coeur d'Alene  66  84  64  89  57  79 /  30  20  10  10  10   0
Pullman        53  86  54  86  52  76 /  10  10  10  10   0   0
Lewiston       66  93  66  95  64  84 /  10  10   0  10   0   0
Colville       54  88  52  89  49  80 /  40  20  20  10  10  10
Sandpoint      67  80  66  85  54  77 /  50  40  30  20  10  10
Kellogg        63  81  62  83  60  75 /  70  50  20  20   0   0
Moses Lake     67  94  65  95  57  84 /  10  10   0   0   0   0
Wenatchee      68  93  68  92  63  82 /  10  10   0   0   0   0
Omak           66  95  64  95  61  86 /  20  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch until 10 PM PDT this evening for Central Panhandle
     Mountains-Northern Panhandle.

WA...Flood Watch until 10 PM PDT this evening for Northeast Mountains-
     Okanogan Highlands-Okanogan Valley.

&&

In the hours before

Special weather statement, Aug 24, 2:09 PM PST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Spokane WA
309 PM PDT Wed Aug 24 2022

WAZ035-038-043-044-242245-
Waterville Plateau WA-Upper Columbia Basin WA-Okanogan Valley WA-
Okanogan Highlands WA-
309 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of northeastern Douglas
and eastern Okanogan Counties through 345 PM PDT...

At 309 PM PDT, Doppler radar was tracking a strong thunderstorm near
Nespelem Community, or 30 miles southeast of Omak, moving southwest
at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nespelem Community and Nespelem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4824 11901 4825 11888 4806 11891 4804 11916
TIME...MOT...LOC 2209Z 022DEG 12KT 4820 11896

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 24, 2:42 PM PST, 38 minutes before
Special Weather Statement
National Weather Service Spokane WA
342 PM PDT Wed Aug 24 2022

WAZ038-043-242315-
Okanogan Valley WA-Okanogan Highlands WA-
342 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of east central
Okanogan County through 415 PM PDT...

At 342 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles east of North Omak, or 18 miles east of Omak, moving south at
15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Okanogan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4838 11914 4838 11905 4823 11899 4822 11919
TIME...MOT...LOC 2242Z 347DEG 13KT 4840 11911

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JCLEV
Special weather statement, Aug 24, 3:02 PM PST, 18 minutes before
Special Weather Statement
National Weather Service Spokane WA
402 PM PDT Wed Aug 24 2022

WAZ037-242330-
Northeast Mountains WA-
402 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of central Stevens
County through 430 PM PDT...

At 401 PM PDT, Doppler radar was tracking a strong thunderstorm near
Chewelah, or 42 miles west of Priest River, moving west at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chewelah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4835 11774 4831 11773 4824 11789 4835 11794
TIME...MOT...LOC 2301Z 081DEG 11KT 4832 11780

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 24, 3:05 PM PST, 15 minutes before
Special Weather Statement
National Weather Service Spokane WA
405 PM PDT Wed Aug 24 2022

WAZ038-242330-
Okanogan Highlands WA-
405 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of northwestern Ferry
and northeastern Okanogan Counties through 430 PM PDT...

At 404 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Sherman Pass, or 47 miles northeast of Omak,
moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Ferry
and northeastern Okanogan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4889 11869 4884 11864 4875 11874 4884 11885
TIME...MOT...LOC 2304Z 039DEG 9KT 4885 11871

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JCLEV
Special weather statement, Aug 24, 3:10 PM PST, 10 minutes before
Special Weather Statement
National Weather Service Spokane WA
410 PM PDT Wed Aug 24 2022

WAZ038-242345-
Okanogan Highlands WA-
410 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of west central Ferry
County through 445 PM PDT...

At 410 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Sherman Pass, or 39 miles northeast of Omak, moving
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Republic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4868 11872 4865 11870 4857 11877 4863 11886
TIME...MOT...LOC 2310Z 048DEG 9KT 4865 11873

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JCLEV

The radar

The Spokane radar (KOTX), 66 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
August 24, 3:20 PM PST to 3:35 PM PST
Where
Stevens County, 2.4 mi WSW of Chewelah
Measured
30 kt (35 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
48.270, -117.770

Collapsing thunderstorms caused downed tree limbs and numerous power outages near Chewelah and areas to the southwest. Estimated over 2000 people were without power. Time estimated from radar. No observed gusts were recorded.

Hail, Spokane

When
August 24, 5:05 PM PST to 5:15 PM PST
Where
Spokane County, 1.39 mi E of Wayside
Measured
1.25 in hail
Reported by
Public
Coordinates
47.870, -117.420

A thunderstorm developed in North Spokane and produced large hail. The hail size ranged from half an inch to one and quarter inch. Picture relayed to television media of hailstones estimated to be between the size of pennies and half dollars. Time estimated from radar at 1712PST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054882, 1054879.